Browse

You are looking at 1 - 4 of 4 items for :

  • Hyperinsulinaemic hypoglycaemia x
  • Hypoglycaemia x
Clear All
Open access

Ved Bhushan Arya, Jennifer Kalitsi, Ann Hickey, Sarah E Flanagan and Ritika R Kapoor

Summary

Diazoxide is the first-line treatment for patients with hyperinsulinaemic hypoglycaemia (HH). Approximately 50% of patients with HH are diazoxide resistant. However, marked diazoxide sensitivity resulting in severe hyperglycaemia is extremely uncommon and not reported previously in the context of HH due to HNF4A mutation. We report a novel observation of exceptional diazoxide sensitivity in a patient with HH due to HNF4A mutation. A female infant presented with severe persistent neonatal hypoglycaemia and was diagnosed with HH. Standard doses of diazoxide (5 mg/kg/day) resulted in marked hyperglycaemia (maximum blood glucose 21.6 mmol/L) necessitating discontinuation of diazoxide. Lower dose of diazoxide (1.5 mg/kg/day) successfully controlled HH in the proband, which was subsequently confirmed to be due to a novel HNF4A mutation. At 3 years of age, the patient maintains age appropriate fasting tolerance on low dose diazoxide (1.8 mg/kg/day) and has normal development. Diagnosis in proband’s mother and maternal aunt, both of whom carried HNF4A mutation and had been diagnosed with presumed type 1 and type 2 diabetes mellitus, respectively, was revised to maturity-onset diabetes of young (MODY). Proband’s 5-year-old maternal cousin, also carrier of HNF4A mutation, had transient neonatal hypoglycaemia. To conclude, patients with HH due to HNF4A mutation may require lower diazoxide than other group of patients with HH. Educating the families about the risk of marked hyperglycaemia with diazoxide is essential. The clinical phenotype of HNF4A mutation can be extremely variable.

Learning points:

  • Awareness of risk of severe hyperglycaemia with diazoxide is important and patients/families should be accordingly educated.

  • Some patients with HH due to HNF4A mutations may require lower than standard doses of diazoxide.

  • The clinical phenotype of HNF4A mutation can be extremely variable.

Open access

A Veltroni, G Zambon, S Cingarlini and M V Davì

Summary

Insulin autoimmune syndrome (IAS), a rare cause of autoimmune hyperinsulinaemic hypoglycaemia, is relatively well known in Japan. The incidence in Caucasians is less than one-fifth of that reported in Japanese people, but it is becoming increasingly recognised worldwide in non-Asians as well. Drugs containing sulphydryl groups are known to be associated with the disease in genetically predisposed individuals. Moreover, several recent reports showed a direct association between the onset of IAS and the consumption of dietary supplements containing alpha-lipoic acid (LA). Insulinoma remains the most prevalent cause of hypersulinaemic hypoglycaemia in Caucasians. Consequently, primary investigation in these patients is generally focused on localisation of the pancreatic tumour, often with invasive procedures followed by surgery. We described a case of an Italian woman presenting to us with severe recurrent hypoglycaemia associated with high insulin and C-peptide levels and no evidence of pancreatic lesions at imaging diagnostic procedures. She had taken LA until 2 weeks before hospitalisation. After an evaluation of her drug history, an autoimmune form of hypoglycaemia was suspected and the titre of insulin autoantibodies was found to be markedly elevated. This allowed us to diagnose LA-related IAS, thus preventing any unnecessary surgery and avoiding invasive diagnostic interventions.

Learning points:

  • IAS is a rare cause of hyperinsulinaemic hypoglycaemia that typically affects Asian population, but it has been increasingly recognised in Caucasian patients.

  • It should be considered among the differential diagnosis of hyperinsulinaemic hypoglycaemia to avoid unnecessary diagnostic investigations and surgery.

  • It should be suspected in the presence of very high serum insulin levels (100–10  000  μU/mL) associated with high C-peptide levels.

  • There is a strong association with administration of drugs containing sulphydryl groups included LA, a dietary supplement commonly used in Western countries to treat peripheral neuropathy.

Open access

D Cappellani, C Sardella, M C Campopiano, A Falorni, P Marchetti and E Macchia

Summary

Insulin autoimmune syndrome (IAS), or Hirata disease, is a rare hypoglycaemic disorder caused by the presence of high titer of insulin autoantibodies (IAA) in patients without previous exposure to exogenous insulin. Even though its pathogenesis is not fully understood, striking evidences link IAS to previous exposure to sulphydryl-containing medications, like alpha-lipoic acid, a widely used nutritional supplement. Although challenging, a careful differential diagnosis from other causes of hyperinsulinaemic hypoglycaemia (such as insulinoma) is mandatory, since these conditions require different therapeutic approaches. In the present study, we report a 35-year-old woman originally from Sri Lanka who was referred to our University Hospital on suspicion of occult insulinoma. Her medical history was positive for endometriosis, treated with estroprogestins and alpha-lipoic acid. The latter supplement was begun 2 weeks before the first hypoglycaemic episode. Our tests confirmed the presence of hypoglycaemia associated with high insulin and C-peptide concentrations. When insulin concentrations were compared using different assays, the results were significantly different. Moreover, insulin values significantly decreased after precipitation with polyethylene glycol. An assay for IAA proved positive (530 U/mL). A genetic analysis revealed the presence of HLA-DRB1*04,15, an immunogenetic determinant associated with IAS. On the basis of clinical data we avoided a first-line approach with immunosuppressive treatments, and the patient was advised to modify her diet, with the introduction of frequent low-caloric meals. During follow-up evaluations, glucose levels (registered trough a flash glucose monitoring system) resulted progressively more stable. IAA titer progressively decreased, being undetectable by the fifteenth month, thus indicating the remission of the IAS.

Learning points:

  • Insulin autoimmune syndrome (IAS) is a rare cause of hyperinsulinaemic hypoglycaemia, whose prevalence is higher in East Asian populations due to the higher prevalence of specific immunogenetic determinants. Nevertheless, an increasing number of IAS cases is being reported worldwide, due to the wide diffusion of medications such as alpha-lipoic acid.

  • Differential diagnosis of IAS from other causes of hyperinsulinemic hypoglycaemia is challenging. Even though many tests can be suggestive of IAS, the gold standard remains the detection of IAAs, despite that dedicated commercial kits are not widely available.

  • The therapeutic approach to IAS is problematic. As a matter of fact IAS is often a self-remitting disease, but sometimes needs aggressive immunosuppression. The benefits and risks of any therapeutic choice should be carefully weighted and tailored on the single patient.

Open access

Xin Chen, Dina Kamel, Braden Barnett, Evan Yung, Adrienne Quinn and Caroline Nguyen

Summary

There has been an increasing awareness of post gastric bypass hypoglycemia (PGBH). Histopathologic findings from such patients who underwent partial/total pancreatomy, however, can vary widely from minimal changes to classic nesidioblastosis, making the pathologic diagnosis challenging. PGBH typically presents as postprandial hypoglycemia, as opposed to insulinoma, which presents as fasting hypoglycemia. Herein, we describe an unusual case of a patient with PGBH who initially presented with postprandial hypoglycemia three years after surgery, but later developed fasting hyperinsulinemic hypoglycemia as the disease progressed. Our hypothesis for this phenomenon is that this disease is progressive, and later in its course, the insulin release becomes dissociated from food stimulation and is increased at baseline. Future studies are needed to investigate the prevalence as well as etiology of this progression from postprandial to fasting hypoglycemia.

Learning points:

  • There has been an increasing awareness of post gastric bypass hypoglycemia (PGBH).

  • Histopathologically, PGBH can vary from minimal changes to nesidioblastosis.

  • Although uncommon, patients with PGBH after Roux-en-Y gastric bypass may present with both postprandial and fasting hyperinsulinemic hypoglycemia as disease progresses.

  • Our hypothesis for this phenomenon is that the insulin release becomes dissociated from food stimulation and is increased at baseline with disease progression.